Alert archive / Illinois / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Jul 12, 2023, 8:10 PM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2023, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 13, 2023, 10:00 AM CDT
- In force
- 14 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
878 WHUS43 KLOT 130110 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 810 PM CDT Wed Jul 12 2023 ILZ006-103-104-130900- /O.NEW.KLOT.BH.S.0008.230713T0110Z-230713T0900Z/ Lake IL-Northern Cook-Central Cook- 810 PM CDT Wed Jul 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 AM CDT THURSDAY... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves up to 6 ft expected. * WHERE...Lake IL, Northern Cook and Central Cook Counties. * WHEN...Until 4 AM CDT Thursday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
3 follow-up statements
076 WHUS43 KLOT 130249 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 949 PM CDT Wed Jul 12 2023 INZ001-002-131100- /O.EXB.KLOT.BH.S.0008.000000T0000Z-230713T1200Z/ Lake IN-Porter- 949 PM CDT Wed Jul 12 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves to 6 ft expected. * WHERE...Lake IN and Porter Counties. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$ ILZ006-103-104-131100- /O.EXT.KLOT.BH.S.0008.000000T0000Z-230713T1200Z/ Lake IL-Northern Cook-Central Cook- 949 PM CDT Wed Jul 12 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves to 6 ft expected. * WHERE...Lake IL, Northern Cook and Central Cook Counties. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
278 WHUS43 KLOT 130919 CFWLOT Coastal Hazard Message National Weather Service Chicago IL 419 AM CDT Thu Jul 13 2023 ILZ006-103-104-INZ001-002-131500- /O.EXT.KLOT.BH.S.0008.000000T0000Z-230713T1500Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 419 AM CDT Thu Jul 13 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...High wave action and dangerous currents expected at Lake Michigan beaches. Waves to 6 ft expected. * WHERE...Lake IL, Northern Cook and Central Cook Counties. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Swimming conditions will be life threatening, especially for inexperienced swimmers. For information on swim advisories or bans at Chicago beaches: www. cpdbeaches. com. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid dangerous swimming conditions and do not venture out onto piers, jetties, breakwalls, or other shoreline structures. && $$
579 WHUS43 KLOT 131509 CFWLOT Coastal Hazard Message National Weather Service Chicago IL Issued by National Weather Service Milwaukee/Sullivan WI 1009 AM CDT Thu Jul 13 2023 ILZ006-103-104-INZ001-002-131615- /O.EXP.KLOT.BH.S.0008.000000T0000Z-230713T1500Z/ Lake IL-Northern Cook-Central Cook-Lake IN-Porter- 1009 AM CDT Thu Jul 13 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves have subsided below 3 feet this morning. Thus, the Beach Hazards Statement was allowed to expire. $$ MRC
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 7:54 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 12, 7:54 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 754 PM CDT Wed Jul 12 2023 .SHORT TERM... Issued at 300 PM CDT Wed Jul 12 2023 Through Thursday night... * Severe weather, including a threat for damaging tornadoes, is expected this afternoon through mid evening. Flash flooding is also possible, especially in urban areas. More details on this afternoon and evening's severe weather threat are addressed in the Mesoscale Discussion above. Looking ahead to tonight, in the wake of the evening thunderstorms, residual low-level moisture could result in at least patchy fog and/or low-stratus development across the area. Due to some uncertainty with whether this ends up as mainly stratus vs fog, opted to hold off on a formal gridded forecast mention. A few light showers and a rumble of thunder will be possible across the southern fringes of our forecast area toward central Illinois. Thursday overall looks quiet for most areas. Cannot rule out a few spotty showers and storms late morning into the afternoon but most areas should remain dry. Temperatures top out in the lower 80s with 70s expected along the lakeshore. Petr && .LONG TERM... Issued at 300 PM CDT Wed Jul 12 2023 Friday through Wednesday... By the time we get to Friday, our main influencer for our weather will continue to be a low-pressure system right over the Hudson Bay. We will also have a little shortwave and potentially, a weak cold front come through the area. That, along with the low will be our main forcing mechanisms, and will contribute to more episodes of potential showers and thunderstorms during the afternoon and evening hours on Friday. Friday will also be a humid day, due to temperatures in the lower 80s, and dews getting into the mid 70s. The NAM also has precipitable water values getting close or up to the 2 inch margins, so there certainly will be room for high rainfall rates. The jet stream from this flow pattern is likely going to stick with us in the near term through mid next week, which will contribute to the possibility for on and off showers and thunderstorms. The low centered over the Hudson Bay will proceed to move downward over southern Ontario and into the Lake Superior region. The winds coming from the northwest, forced by the low will help bring in slightly cooler air and help keep the higher dew points to the south. Looking at both the GFS and the EURO, it shows that this ongoing low and shortwave trough should shift to the east, reducing our chances for rain and lift our region into the ridge, bringing chances for hot and dry weather toward the middle of next week. Bjork/Yack && .AVIATION... For the 00Z TAFs... 754 PM...Forecast concerns include... Chance of thunderstorms early this evening. Gusty northwest winds this evening. Low clouds and fog overnight/Thursday morning. Possible lake breeze Thursday afternoon. There remains a chance of thunderstorms mainly southeast of the Chicago terminals for the next hour or two and then dry weather is expected for the rest of tonight. An area of low pressure over far northeast IL will move across southern Lake Michigan this evening. Northwest winds will gust into the lower/mid 20kt range for a few hours and then wind speeds are expected to diminish some and turn more northerly later this evening. Winds may turn north/northeast but confidence for winds is low but speeds should be under 10kts. Winds are likely to go back to northwest Thursday morning and then there may be a lake breeze later in the afternoon. Confidence for a lake breeze and its timing is low. Ifr and low mvfr cigs across southern WI is expected to move across northern IL later this evening and persist through daybreak Thursday morning. Overall confidence for cigs is only medium and trends will need to be watched. In addition, fog is possible overnight, especially southwest of the Chicago terminals. If the lower cigs do not materialize, then the fog may become dense but confidence is low. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 12, 4:11 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 PM CDT Wed Jul 12 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-132115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 PM CDT Wed Jul 12 2023 /511 PM EDT Wed Jul 12 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Tornado Risk.
Limited Hail Risk...up to Two Inch Size.
Limited Damaging Wind Risk...up to 70 mph.
Elevated Flooding Risk.
DISCUSSION...
Severe thunderstorms are expected this afternoon and evening
across northern Illinois into northwest Indiana. This includes a
threat of damaging tornadoes. Additional hazards include damaging
wind and hail. Localized areas of flash flooding, especially in
urban areas, are also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Thunderstorm Risk.
Friday...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Saturday through Tuesday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 30 mph.
LMZ740>745-132115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 PM CDT Wed Jul 12 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Waterspout Risk.
Limited Hail Risk...up to Two Inch Size.
Limited Thunderstorm Wind Gust Risk...up to 60 kt.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Monday...
Limited Thunderstorm Risk.
Petr
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jul 12, 6:53 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
653 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Tornado Countryside 41.78N 87.87W
07/12/2023 Cook IL Trained Spotter
Trees uprooted and roofs blown off near
Joliet Road and LaGrange Road. Time
Estimated.
&&Local storm report, Jul 12, 7:01 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
701 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Tornado 1 N Carol Stream 41.93N 88.13W
07/12/2023 DuPage IL Trained Spotter
Trees snapped and debris lofted. Time
estimated.
&&Local storm report, Jul 12, 7:03 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
703 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tornado Huntley 42.17N 88.43W
07/12/2023 McHenry IL Emergency Mngr
One roof blown off in Huntley. Time
estimated.
&&Local storm report, Jul 12, 7:07 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
707 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Tstm Wnd Dmg 1 NE Oswego 41.69N 88.33W
07/12/2023 Kendall IL Public
Six inch tree limb down at Fox Bend Golf
Course. Possible Tornado. Time Estimated.
&&Local storm report, Jul 12, 7:12 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
712 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tornado 2 WNW Ohare Airport 42.00N 87.94W
07/12/2023 Cook IL Broadcast Media
Warehouses reported damaged on the west side
of Ohare Airport. Location and time
estimated.
&&Local storm report, Jul 12, 7:33 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
733 PM CDT Wed Jul 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tornado McCook 41.80N 87.84W
07/12/2023 Cook IL Public
Photo shared on social media of a structure
damaged. Time estimated.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:00 PM CDT | Tornado Warning | LOT | Cook | 32 min |
| Jul 12, 8:06 PM CDT | Small Craft Advisory | LOT | 7 hr | |
| Jul 12, 8:16 PM CDT | Special Marine Warning | LOT | 49 min | |
| Jul 13, 3:11 AM CDT | Small Craft Advisory | LOT | 7 hr | |
| Jul 13, 6:45 PM CDT | Tornado Warning | LOT | Boone, McHenry | 45 min |
Nearby
Beach Hazards Statements in Illinois, 2023Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.